Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Omaha, NE

April 19, 2005Antelope County, Nebraska

NWS Omaha, NE issued this flash flood warning at Apr 19, 2005, 11:46 PM CDT for Antelope County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2005, 11:46 PM CDT (04:46 UTC)
Expired
Apr 20, 2005, 2:45 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Antelope County, NE

The radar

The Omaha radar (KOAX), 165 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 200449
FFWOAX
NEC003-200745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1146 PM CDT TUE APR 19 2005

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 245 AM CDT

* AT 1143 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING FROM A THUNDERSTORM OVER SOUTHERN ANTELOPE COUNTY.  
  HIGHWAY 70...WEST OF ELGIN...HAS BEEN CLOSED DUE TO WATER RUNNING 
  OVER THE ROAD.  RADAR ESTIMATED AROUND 5 INCHES OF RAIN HAD FALLEN
  OVER SOUTHWEST ANTELOPE COUNTY AS OF 1145 PM CDT.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAKDALE...
  NELIGH...ELGIN AND CLEARWATER...AND LOCATIONS NEAR CLEARWATER 
  CREEK...BLACK SNAKE CREEK...AND CEDAR CREEK.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF QUICKLY FLOWING WATER CAN CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT
UTILITY VEHICLES.

LAT...LON 4192 9829 4193 9785 4221 9784 4220 9830

$$

NIETFELD
1 follow-up statement
000 
WGUS73 KOAX 200522
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1220 AM CDT WED APR 20 2005

NEC003-200745-
ANTELOPE NE-
1220 AM CDT WED APR 20 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR SOUTHERN
ANTELOPE COUNTY...

AT 1214 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HIGHWAY 70
7 MILES WEST OF ELGIN FLOODED WITH WATER OVER THE HOOD OF CARS.
ADDITIONAL PERIODS OF THUNDERSTORMS AND HEAVY RAIN ARE LIKELY YET
THROUGH 3 AM CDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4191 9829 4192 9784 4221 9784 4220 9830

$$

FOBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 3:10 PM CDT, 8 hours 36 minutes earlier.

Area forecast discussion, Apr 19, 3:10 PM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 PM CDT TUE APR 19 2005

.DISCUSSION...

FORECAST CHALLENGES CENTER AROUND HEAVY RAIN POTENTIAL OVERNIGHT
ALONG STALLED BOUNDARY AND PCPN CHANCES THROUGH EARLY FRIDAY.

SYNOPSIS...LATEST SFC ANALYSIS INDICATES FRONTAL BOUNDARY EXTENDING
FM SWRN MN THRU EXTREME NERN NEB INTO SRN NEB PANHANDLE AND EXTREME
NERN CO. INSTABILITY HAS BEEN ON THE INCREASE ACROSS SERN NEB WHERE
SFC TEMPS HAVE MADE IT INTO THE MID TO UPPER 70S WITH DEWPOINTS IN
THE LOWER 60S. 12Z 850MB UPPER AIR ANALYSIS SHOWED VERY GOOD LOW
LEVEL MOISTURE IN PLACE WITH +12 OVERHEAD HERE AT KOAX.
UPSTAIRS...CLOSED UPPER LEVEL LOW CONTINUES TO SPIN ACROSS THE GREAT
BASIN...EJECTING A WEAK WAVE ACROSS NRN CO.

FORECAST...PREVIOUS MENTIONED SFC BOUNDARY IS EXPECTED TO MAKE SLOW
PROGRESS SWD...THEN STALL OUT ACROSS EAST CENTRAL NEB AND WEST
CENTRAL IA. WITH STEEP MID LEVEL LAPSE RATES AND FORECAST CAPES
APPROACHING 2500 J/KG LATE THIS AFTERNOON...EXPECTING STORMS TO
INITIATE ALONG LOW LEVEL CONVERGENCE ZONE LATE AFTERNOON/EARLY
EVENING. LIKE YESTERDAY...DEEP LAYER SHEAR CONTINUES TO REMAIN
RATHER MEAGER AT 20-30KTS. EXPECTING STORMS TO LAST INTO THE
OVERNIGHT AS LOW LEVEL CONVERGENCE CONTINUES WITH STRENGTHENING LOW
LEVEL JET. HEAVY RAIN A GOOD BET WITH STORM MOTION AROUND LESS THAN
15 KTS. WITH SOAKED GROUND IN SOME LOCATIONS FROM HEAVY RAINS
OVERNIGHT...WL GO WITH A FLOOD WATCH FOR COUNTIES NEAR AND ALONG THE
PLATTE AND EXTENDING INTO WEST CENTRAL IOWA. THIS AREA MOST HEAVILY
HIT LAST NIGHT AND ALSO IS THE AREA WHERE FRONTAL BOUNDARY WILL
STALL AND HEAVY RAIN CELLS WL HAVE SLOW PROPAGATION.

MEANWHILE...ACTIVITY SHOULD BE ROLLING ACROSS THE HIGH PLAINS REGION
OVERNIGHT AND CONTINUE EWD THRU THE MORNING HOURS. THIS ACTIVITY
COULD LIKELY CONTINUE ACROSS NERN COUNTIES WEDNESDAY MORNING.
OTHERWISE...SHORTWAVE RIDGING BUILDS OVERHEAD DURING THE DAY
WEDNESDAY AND SO EXPECTING A BREAK IN THE ACTIVITY DURING THE
DAYTIME FOR SOUTHERN COUNTIES. BOUNDARY WILL REMAIN STALLED ON
WEDNESDAY...BUT IS PUSHED SLIGHTLY FARTHER SOUTH ALONG THE NE/KS
BORDER DURING THE DAY. INSTABILITY INCREASES IN WARM SECTOR AND WEAK
IMPULSE MOVING EWD THRU THE STATE SHOULD HELP FIRE THINGS AGAIN
ALONG THE LOW LEVEL CONVERGENCE AREA. ALSO WITH CONTINUED UPSLOPE
FLOW IN THE HIGH PLAINS...MCS ACTIVITY MAY SPREAD EWD INTO THE
REGION DURING THE OVERNIGHT.

INVERTED TROF MOVES INTO THE REGION ON THURSDAY AS ANOTHER WEAK
IMPULSE MOVES THRU FLOW. THIS COULD BE FOCUS FOR TSTM ACTIVITY ONCE
AGAIN. FRIDAY LOOKS DRY FOR THE MOST PART...BUT MAY BE SOME
LINGERING ACTIVITY INTO THE MORNING. PATTERN CHANGE TAKES PLACE AND
REGION COMES UNDER NWRLY FLOW. SFC HIGH MOVES IN FOR THE WEEKEND AND
EXPECTING DRY BUT COOLER CONDITIONS FOR SAT AND SUN. BOUNDARY SETS
UP ACROSS THE AREA LATE IN THE WEEKEND SO HAVE ADDED -SHRA FOR SUN
NIGHT INTO MONDAY. 540 THICKNESS FLIRTING WITH OUR AREA LATE IN THE
PERIOD. HAVE TUESDAY DRY AS LOW BEGINS TO PUSH EWD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...FLOOD WATCH FROM 8 PM THRU NOON FOR
WAYNE...THURSTON...STANTON...CUMING...BURT...COLFAX...DODGE...WASHING
TON...BUTLER...SAUNDERS...DOUGLAS AND SARPY COUNTIES.

IA...FLOOD WATCH FROM 8 PM THRU NOON FOR MONONA...HARRISON...SHELBY
AND POTTAWATTAMIE COUNTIES.

&&

GRIFFIS
Hazardous weather outlook, Apr 19, 5:25 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT TUE APR 19 2005

IAZ043-055-056-069-NEZ015-018-032>034-043>045-050>053-201000-
BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MONONA IA-
POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
525 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT AND WEDNESDAY WITH
SOME SEVERE STORMS POSSIBLE TONIGHT. THUNDERSTORMS ARE FORECAST
TO DEVELOP TONIGHT ALONG A COLD FRONT THAT EXTENDS FROM
NORTHWEST IOWA INTO NORTHEAST NEBRASKA AS THE LOW LEVEL JET SETS UP
LATER TONIGHT. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY WITH
THUNDERSTORMS REMAINING ALONG THIS BOUNDRY OVERNIGHT. HEAVY RAIN IS
POSSIBLE AS STORMS TRACK OVER THE SAME GENERAL AREA. THE PRIMARY
HAZARDS WILL BE HAIL AND HEAVY RAIN WITH THESE STORMS. THE CHANCE OF
THUNDERSTORMS WILL CONTINUE ON WEDNESDY...MAINLY IN THE MORNING AS
THE SURFACE FRONT MOVES SLOWLY SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY BECOMES STATIONARY
AGAIN ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI AND AN UPPER
LEVEL SYSTEM MOVES ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

NEZ011-012-016-017-030-031-042-201000-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-
525 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT AND WEDNESDAY WITH
SOME SEVERE STORMS POSSIBLE TONIGHT. THUNDERSTORMS ARE FORECAST
TO DEVELOP TONIGHT ALONG A COLD FRONT THAT EXTENDS FROM
NORTHWEST IOWA INTO NORTHEAST NEBRASKA AS THE LOW LEVEL JET SETS UP
LATER TONIGHT. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY WITH
THUNDERSTORMS REMAINING ALONG THIS BOUNDRY OVERNIGHT. HEAVY RAIN IS
POSSIBLE AS STORMS TRACK OVER THE SAME GENERAL AREA. THE PRIMARY
HAZARDS WILL BE HAIL AND HEAVY RAIN WITH THESE STORMS. THE
CHANCE OF THUNDERSTORMS WILL CONTINUE ON WEDNESDY...MAINLY IN THE
MORNING AS THE SURFACE FRONT MOVES SLOWLY SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY BECOMES STATIONARY
AGAIN ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI AND AN UPPER
LEVEL SYSTEM MOVES ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

IAZ079-080-090-091-NEZ065>068-078-088>093-201000-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
525 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS LATER TONIGHT INTO WEDNESDAY
MORNING WITH SOME SEVERE STORMS POSSIBLE. THUNDERSTORMS ARE
FORECAST TO DEVELOP TONIGHT ALONG A COLD FRONT THAT EXTENDS FROM
NORTHWEST IOWA INTO NORTHEAST NEBRASKA AS THE LOW LEVEL JET SETS UP
LATER TONIGHT. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY WITH
THUNDERSTORMS REMAINING ALONG THIS BOUNDRY OVERNIGHT. THE PRIMARY
HAZARDS WITH THESE STORMS BE HAIL AND HEAVY RAIN. THE CHANCE OF
THUNDERSTORMS WILL CONTINUE ON WEDNESDY...MAINLY IN THE MORNING AS
THE SURFACE FRONT MOVES SLOWLY SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY BECOMES STATIONARY
AGAIN ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI AND AN UPPER
LEVEL SYSTEM MOVES ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

FOBERT

In the hours before

Local storm report, Apr 19, 9:25 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
925 PM CDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             MAGNOLIA                41.69N 95.87W
04/19/2005  0.75 INCH        HARRISON           IA   PUBLIC

            HAIL COVERED THE GROUND

&&

SK
Local storm report, Apr 19, 9:37 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
937 PM CDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             2 NE KIRKMAN            41.75N 95.24W
04/19/2005  0.75 INCH        SHELBY             IA   PUBLIC

&&

SK
Local storm report, Apr 19, 10:01 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1001 PM CDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             16 SSE STANTON          41.73N 97.11W
04/19/2005  0.88 INCH        COLFAX             NE   PUBLIC

&&

SK
Local storm report, Apr 19, 10:09 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1009 PM CDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             6 W ELGIN               41.98N 98.20W
04/19/2005  1.00 INCH        ANTELOPE           NE   TRAINED SPOTTER

&&

SK
Local storm report, Apr 19, 11:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1116 PM CDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             5 W ELGIN               41.98N 98.18W
04/19/2005  1.75 INCH        ANTELOPE           NE   LAW ENFORCEMENT

&&

JEKLISH
Local storm report, Apr 19, 11:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1140 PM CDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             ELGIN                   41.98N 98.08W
04/19/2005  0.88 INCH        ANTELOPE           NE   TRAINED SPOTTER

&&

JEKLISH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:57 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton48 min
Apr 19, 9:38 PM CDTSevere Thunderstorm WarningOAXAntelope52 min
Apr 19, 11:04 PM CDTSevere Thunderstorm WarningOAXAntelope56 min
Apr 19, 11:44 PM CDTSevere Thunderstorm WarningOAXBoone, Madison61 min
Apr 19, 11:59 PM CDTSevere Thunderstorm WarningOAXAntelope17 min
Apr 20, 12:12 AM CDTFlash Flood WarningOAXBoone3 hr
Apr 20, 12:32 AM CDTSevere Thunderstorm WarningOAXPierce60 min
Apr 20, 12:46 AM CDTSevere Thunderstorm WarningOAXBoone59 min
Apr 20, 3:32 AM CDTSevere Thunderstorm WarningOAXLancaster43 min

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.